Ocular pharmacology: apraclonidine test in Horner syndrome: practice question

A Pharmacology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Pharmacology · Ocular pharmacology: apraclonidine test in Horner syndrome

Sample item

A 50-year-old man has a right-sided ptosis and a smaller right pupil that dilates poorly in the dark. After one drop of dilute apraclonidine in each eye, the right pupil dilates and the ptosis lessens, while the left pupil does not change. What explains the response?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

D. Denervation supersensitivity of alpha-1 receptors on the iris dilator and Muller muscle

In Horner syndrome the sympathetic supply is interrupted, and the denervated iris dilator and tarsal muscle develop upregulated alpha-1 receptors. Apraclonidine, a weak alpha-1 agonist as well as an alpha-2 agonist, then causes enough stimulation to dilate the affected pupil and elevate the lid, reversing the anisocoria. A normal eye lacks supersensitivity and shows little change.

Option by option

  • A. Release of stored noradrenaline from intact sympathetic terminals

    Release from sympathetic terminals is impossible when the terminals are denervated.

  • B. Inhibition of aqueous humour production

    Reduced aqueous production is the intraocular pressure effect of alpha-2 agonism and does not change pupil size.

  • C. Blockade of muscarinic receptors on the iris sphincter

    Antimuscarinic action would affect both pupils and would not selectively act on the denervated side.

  • D. Denervation supersensitivity of alpha-1 receptors on the iris dilator and Muller muscle (correct)

    Upregulated alpha-1 receptors in the denervated tissues respond to weak alpha-1 agonism.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Pharmacology questions

Questions about this Pharmacology question

What is the answer to this Pharmacology question?

The best answer is D, Denervation supersensitivity of alpha-1 receptors on the iris dilator and Muller muscle. In Horner syndrome the sympathetic supply is interrupted, and the denervated iris dilator and tarsal muscle develop upregulated alpha-1 receptors.

Why is "Release of stored noradrenaline from intact sympathetic terminals" not the answer?

Release from sympathetic terminals is impossible when the terminals are denervated.

Why is "Inhibition of aqueous humour production" not the answer?

Reduced aqueous production is the intraocular pressure effect of alpha-2 agonism and does not change pupil size.

Why is "Blockade of muscarinic receptors on the iris sphincter" not the answer?

Antimuscarinic action would affect both pupils and would not selectively act on the denervated side.

What concept does this question test?

It tests Ocular pharmacology: apraclonidine test in Horner syndrome in Pharmacology. Apraclonidine, a weak alpha-1 agonist as well as an alpha-2 agonist, then causes enough stimulation to dilate the affected pupil and elevate the lid, reversing the anisocoria. A normal eye lacks supersensitivity and shows little change.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Ocular pharmacology: apraclonidine test in Horner syndrome?

Learn drugs as classes, then the exception in each class that an examiner would pick. Then use the flashcards and the other Pharmacology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.